Dear OncoLink "Ask The Experts,"
Recently I was treated to eradicate an intraepithelial lesion, grade I, by means of a LEEP procedure. Now I've been through two sessions of local chemotherapy (cream) in the vagina. The doctor says that because of the shape of the vagina, he cannot be sure if other lesions exist in this area that were not eradicated with the LEEP, and so he always prescribes local chemotherapy to his patients (4 or 5 sessions). What are the consequences and precautions associated with this application of chemotherapy?
Michael Vozniak, PharmD, BCOP, Hematology/Oncology Clinical Pharmacy Specialist, responds:
Absorption into the blood stream is typically minimal with a topical agent, although this is not always the case, depending on the drug used. It is unlikely to cause "typical" chemotherapy side effects like nausea, decreased blood counts, or diarrhea. Local effects, that is those occurring at the area of application, include possible irritation, itching, and/or tenderness, depending on the drug used.
I would also recommend that the patient be cautious when using the bathroom, making sure to clean the toilet after each use in order to reduce exposure to other people. Perhaps one way would be to keep disinfectant wipes next to the toilet to remind you to wipe it down after each use. If possible, use a separate bathroom from other family members for 24-48 hours after application of the drug. Use gloves when applying the agent, and wash hands thoroughly with soap and water after application. If the chemotherapy is being applied to exposed skin, a person may want to cover the area with a gauze pad to prevent exposure to other areas of the body, clothing, or other people. Clothing worn and exposed to the medication should be laundered separately. Use caution to not expose children, pets, or pregnant women to the cream. We do not really know what danger it would pose to others, but advise a cautious approach just in case.